Rickart ring

From Encyclopedia of Mathematics
Jump to: navigation, search

(left), left $RR$-ring

A ring in which the left annihilator of any element is generated by an idempotent (right Rickart rings are defined in a symmetric way). Rickart rings are characterized by the projectivity of all principal left (right) ideals. Regular (in the sense of von Neumann) rings, Baer rings and semi-hereditary rings are Rickart rings. A left Rickart ring need not be a right Rickart ring. A ring of matrices over a Rickart ring need not be a Rickart ring. The ring of endomorphisms of all free left $R$-modules is a Rickart ring if and only if $R$ is left-hereditary. All these rings are right Rickart rings if and only if $R$ is left-hereditary, left-perfect and right-coherent. Under these conditions the rings of endomorphisms prove to be Baer rings (see Regular ring (in the sense of von Neumann)). A commutative ring $R$ is a Rickart ring if and only if its full ring of fractions is regular in the sense of von Neumann and if for every maximal ideal $\mathfrak{M}$ of $R$ the ring of fractions $R_{\mathfrak{M}}$ does not have zero divisors. A ring of polynomials over a commutative Rickart ring is a Rickart ring.

A ring with an involution $*$ is called a Rickart $*$-ring if the left annihilator of any element is generated by a projection, i.e. by an element $e$ such that $e = e^2 = e^*$. The analogous property for right annihilators is automatically fulfilled in this case. The projections of a Rickart $*$-ring form a lattice. This is a complete lattice if and only if the annihilator of any set is generated by projections. Such rings are known as Baer $*$-rings. The term "Rickart ring" was introduced in honour of C.E. Rickart, who studied the corresponding property in rings of operators (see [1]).


[1] C.E. Rickart, "Banach algebras with an adjoint operation" Ann. of Math. , 47 (1946) pp. 528–550
[2] S.K. Berberian, "Baer $*$-rings" , Springer (1972)
[3] I. Kaplansky, "Rings of operators" , Benjamin (1968)
[4] V.T. Markov, A.V. Mikhalev, L.A. Skornyakov, A.A. Tuganbaev, "Modules" J. Soviet Math. , 23 : 6 (1983) pp. 2642–2707 Itogi Nauk. i Tekn. Algebra Topol. Geom. , 19 (1981) pp. 31–134
How to Cite This Entry:
Rickart ring. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by L.A. Skornyakov (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article